From where Beaufort County Sheriff P.J. Tanner sits, a prescription drug that is now carried by county law enforcement to stop an opioid overdose could not have come soon enough.
“We are the first responders 99.9 percent of the time,” Tanner said. “Law enforcement is usually on the scene before everyone else, so it’s an advantage for us to be the first responder and also react appropriately to whatever is assessed.”
The advantage is nalaxone, a drug that can help reverse the effects of opioids such as heroin, fentanyl and oxycodone and revive unconscious patients.
Packaged under the brand name Narcan, 158 kits are now in the possession of the Sheriff’s Office after 11 local agencies attended training on May 16 and 17 at USCB, according to Capt. Bob Bromage. A total of 230 law enforcement officials were trained, including members of the Bluffton Police Department, the Beaufort Police Department, the Jasper County Sheriff’s Office, Hardeeville Police Department, Port Royal Police Department and the Beaufort County Coroner’s Office.
Never miss a local story.
Each Narcan kit has two doses of the drug, which is administered through the nostrils.
The training came at a needed time since overdose numbers in the county are rising.
So far this year, the Sheriff’s Office’s Forensic Services Laboratory has investigated 25 cases related to drug overdoses, Bromage said.
The actual number of drug overdoses in the county is higher, however, since not every case has the evidence required to perform a laboratory investigation, he added.
Of the 25 cases, an analysis of 15 of those cases has been performed. Thirteen of those involved overdoses that contained heroin or fentanyl, a powerful synthetic opioid.
Since the training, the Sheriff’s Office has not yet had to use Narcan, Tanner said Monday.
“It’s trying to get ahead of the problem we know is growing,” Tanner said of the need for Narcan. “To any relatives, family or friends of someone who is experiencing addiction, they need to intervene as soon as possible, because fentanyl is a very dangerous drug. It has proved itself to be extremely deadly.”